Q: When I have been on a ride of around two hours or more even at a steady pace, I get a fuzzy/numb feeling in the top of my head on both sides. I seem to be fine on the bike ? the problem seems to be when I have got home and comes on after an hour or so and then lasts for the rest of the day. Its not painful but is noticeable. It has usually gone after a night?s sleep.
Darryl, email


A: It sounds to me like a touch of vertebrobasilar insufficiency (VBI), a temporary reduction in the blood flow to the back of the brain caused by impingement or obstruction within the vertebral artery. In your case, I suspect the cause is postural.

During cycling there is a tendency to overextend the neck. There is also research that shows that VBI is more common in people who exercise hard using their legs, such as cycling, when blood may be shunted to the large muscles.

My recommendation is to seek postural advice from a cycling professional to ensure your bike fits you correctly. Keep yourself as hydrated as possible, don?t overextend the neck or overflex the back, try cycling in a more upright position. Should this not help, go to your GP for cardiovascular and cholesterol tests.
Tim Allardyce
Osteopath – Specialises in treating elite athletes and his clientele includes Olympians and football internationals